Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 41, NWS Las Vegas, NV

September 4, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 1996, 11:27 PM MST for Mohave County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 11:27 PM MST (06:27 UTC)
Expired
Sep 5, 1996, 12:30 AM MST
In force
63 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 060627
FFWLAS
AZC015-050730-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1127 PM PDT (1127 PM MST) WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL 1230 AM PDT (1230 AM MST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTHWEST ARIZONA
 
   ...WEST CENTRAL MOHAVE COUNTY...INCLUDING THE EASTERN PART
OF THE LAKE MEAD RECREATION AREA.
 
AT 1125 PM...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM OVER WEST CENTRAL MOHAVE COUNTY ABOUT 10 MILES
TO THE SOUTHEAST OF TEMPLE BAR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:40 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 4, 8:40 PM MST, 2 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT WED SEP 4 1996

NO CHC TO LOOK AT NEW DATA THIS EVENING WITH WARNINGS AND
STATEMENTS.  RADAR AND STLT INDICATING ACTIVITY SHIFTING INTO
MOHAVE CNTY ATTM AND STILL HOLDING TOGETHER PRETTY WELL.  WILL HAVE
TO WATCH AREA NEAR KINGMAN CLOSELY.  OTHERWISE PER COOR WITH RNO
WILL LET WIND ADVISORY EXPIRE AT 9 PM AS WIND GUSTS HAVE DECREASED
TO UNDEHR 35 KT.  MADE A FEW CHGS TO FIRST TWO PERIODS OF
FCST...OTHERWISE FCST IN THE BALLPARK.  LAS 0000.  KOSIER

In the hours before

Special weather statement, Sep 4, 5:51 PM MST, 5 hours 36 minutes before
CAZ019-050255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT WED SEP 4 1996

...SCATTERED VERY STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN
   SAN BERNARDINO COUNTY...

AT 545 PM...LAS VEGAS DOPPLER RADAR INDICATED VERY STRONG
THUNDERSTORMS CONTINUING OVER SOUTH CENTRAL SAN BERNARDINO
COUNTY EXTENDING FROM NEAR INTERSTATE HIGHWAY 40 NEAR THE TOWN
OF ESSEX SOUTHWEST TO 25 MILES NORTHEAST OF TWENTYNINE PALMS.

MOVEMENT OF THE INDIVIDUAL CELLS IS NORTHEAST AT 20 MPH WHILE THE
AREA WAS MOVING TO THE EAST ABOUT 10 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

KOSIER
Special weather statement, Sep 4, 6:17 PM MST, 5 hours 10 minutes before
NVZ009-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
615 PM PDT WED SEP 4 1996

...STRONG THUNDERSTORM DEVELOPS ACROSS EXTREME SOUTHERN NEVADA...

AT 610 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER THE MCCULLOUGH RANGE...8 MILES NORTHWEST OF
SEARCHLIGHT.  MOVEMENT WAS TO THE NORTHEAST AT 20 MPH.

MOTORIST TRAVELING HIGHWAY 95 BETWEEN BOULDER CITY AND SEARCHLIGHT
SHOULD BE PREPARED FOR LOCALLY HEAVY RAIN AND GUSTY WINDS.

THERE IS ALSO A CHANCE OF RESTRICTED VISIBILITY IN BLOWING DUST AND
SAND OFF THE DRY LAKE BED.

THE STORM WILL MOVE INTO THE LAKE MEAD NATIONAL RECREATION AREA
NEAR WILLOW BEACH WITHIN THE NEXT HALF HOUR.  BOATERS ON LAKE
MOHAVE SHOULD BEGIN TO SEEK SAFE HARBOR IMMEDIATELY.

PIERCE
Special weather statement, Sep 4, 6:53 PM MST, 4 hours 34 minutes before
NVZ009-CAZ019-050455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
653 PM PDT WED SEP 4 1996

...WIDELY SCATTERED STRONG THUNDERSTORMS OVER EAST CENTRAL SAN
   BERNARDINO COUNTY CALIFORNIA AND EXTREME SOUTHERN NEVADA...

AT 645 PM...LAS VEGAS DOPPLER RADAR INDICATED WIDELY SCATTERED
STRONG THUNDERSTORMS OVER EXTREME SOUTHERN NEVADA EXTENDING INTO
SOUTHERN CALIFORNIA.  THE STRONGEST STORMS WERE LOCATED ABOUT FIVE
MILES SOUTH OF NEEDLES CALIFORNIA AND ALONG INTERSTATE HIGHWAY 15
IN EASTERN SAN BERNARDINO COUNTY FROM STATELINE SOUTHWEST TO NEAR
BAKER.  ANOTHER STRONG STORM WAS LOCATED IN EXTREME SOUTHERN
NEVADA BETWEEN SEARCHLIGHT AND COTTONWOOD COVE.

THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 15 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREA.SING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

KOSIER
Special weather statement, Sep 4, 9:21 PM MST, 2 hours 6 minutes before
NVZ009-CAZ019-050820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
921 PM PDT WED SEP 4 1996

...WIDELY SCATTERED STRONG THUNDERSTORMS CONTINUE OVER EXTREME
   SOUTHERN NEVADA INTO EXTREME EASTERN CALIFORNIA...

AT 915 PM...LAS VEGAS DOPPLER RADAR CONTINUED TO SHOW WIDELY
SCATTERED STRONG THUNDERSTORMS OVER EXTREME SOUTHERN NEVADA INTO
EAST CENTRAL SAN BERNARDINO COUNTY IN CALIFORNIA.  THE STRONGEST
STORMS WERE ALONG A 15 MILE WIDE AREA THAT EXTENDED FROM NEAR
WILLOW BEACH SOUTHWEST TO 10 MILES NORTH OF SEARCHLIGHT AND WEST
TO NEAR MUNTAIN PASS ALONG INTERSTATE HIGHWAY 15 IN CALIFORNIA.

THE THUNDERSTORMS WERE MOVING TO THE EAST NORTHEAST AT 15 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...MOVE TO A PLACE OF SAFETY.  TUNE
IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIN FOR THE
LATEST WEATHER INFORMATION.

KOSIER
Special weather statement, Sep 4, 10:29 PM MST, 58 minutes before
NVZ009-AZZ001>003-050730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1028 PM PDT (1028 PM MST) WED SEP 4 1996

...WIDELY SCATTERED STRONG THUNDERSTORMS CONTINUE OVER EXTREME
   SOUTHERN NEVADA MOVING INTO NORTHWEST ARIZONA...

AT 1020 PM...LAS VEGAS DOPPLER RADAR INDICATED WIDELY SCATTERED
VERY STRONG THUNDERSTORMS CONTINUING ACROSS EXTREME SOUTHERN
NEVADA MOVING INTO NORTHWEST ARIZONA.  THE THUNDERSTORMS WERE
ALNG A 20 MILE WIDE AREA THAT EXTENDED FROM 20 MILES NORTHEAST
OF DOLAN SPRINGS ARIZONA SOUTHWEST TO NEAR WILLOW BEACH TO 20
MILES NORTH OF SEARCHLIGHT.  THE STRONGEST STORMS WERE LOCATED
NEAR WILLOW BEACH AND OVER THE MCCULLOUGH RANGE BETWEEN JEAN
AND SEARCHLIGHT.

THE STORMS WERE MOVING TO THE EAST NORTHEAST AT 15 TO 20 MPH AND
SHOULD REMAIN TO THE SOUTH AND EAST OF LAS VEGAS BUT COULD AFFECT
THE AREA BETWEEN BOULDER CITY AND HENDERSON AS WELL AS THE LAKE
MEAD RECREATION AREA DURING THE NEXT HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...MOVE TO A PLACE OF SAFETY.  TUNE
IN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE
LATEST WEATHER INFORMATION.

KOSIER
Special weather statement, Sep 4, 11:23 PM MST, 4 minutes before
NVZ009-AZZ001>003-050825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 PM PDT (1123 PM MST) WED SEP 4 1996

...SCATTERED VERY STRONG THUNDERSTORMS CONTINUE OVER NORTHWEST
   ARIZONA AND EXTREME SE NEVADA...

AT 1115 PM...LAS VEGAS DOPPLER RADAR INDICATED SCATTERED VERY
STRONG THUNDERSTORMS CONTINUING OVER NORTHWEST ARIZONA
EXTENDING INTO EXTREME SOUTHERN NEVADA.  THE STRONGEST
THUNDERSTORMS WERE LOCATED OVER MOHAVE COUNTY ARIZONA ALONG THE
LAKE MEAD RECREATION AREA FROM 30 MILS EAST OF PEARCE FERRY
EXTENDING SOUTHWEST TO 20 MILES EAST OF WILLOW BEACH.  OTHER
THUNDERSTORMS WERE LOCATED OVER EASTERN CLARK COUNTY FROM NEAR
BOULDER CITY TO 20 MILES SOUTHWEST OF BOULDER CITY.

MOVEMENT OF THE THUNDERSTORMS WAS TO THE EAST NORTHEAST AT 20 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

IN OPEN AREAS...GO TO A LOW PLACE SUCH AS A RAVINE OR VALLEY.

KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:27 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Sep 5, 2:53 PM MSTFlash Flood WarningVEFMohave52 min
Sep 5, 2:53 PM MSTSevere Thunderstorm WarningVEFMohave52 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.